Dr. Lupo, I didn't see a category for parathyroid, so hope it is ok to post here.
I am a female, age 33. I have osteoporosis and recently I had a ionized calcium test that showed it was slightly elevated (5.7) where top range was 5.6. Every time I get my PTH tested, it around 50. My serum calcium is very normal. My vitamin is low (18). My doc told me to take 50,000 units once per week for 8 weeks to get my vitamin d levels up and help my bones. But, when I took one pill, I had severe joint pain and stiffness and severe muscle weakness and cracking noises in all joints. I developed severe arthritis in my right hand. I had what I believe to be ulcer pain soon after. I didn't dare to take it again. These symptoms subsided after a few days. Two months later, I started taking vitamin D3 (1,000 units) and I had the same symptoms as above, but not severe enough to make me stop. Three days later, my serum calcium was checked at a routine physical and it was the lowest I have seen it - but still a great number at 9.5. However, I have symptoms of high calcium.
It should be noted that I have super high IGE levels (1,691) and that I have other endrocrine issues. I can explain further if needed.
Should I consider the possibility of parathyroid disease or problems? Is high ionized calcium important to look at or should it be ignored as my doctors seem to think? Or is serum calcium more important?
I am also wondering if I should look into MEN 1 syndrome because of my other endocrine issues. My brother has similar problems to me. But, we have never been checked. My mother was adopted and we have NO medical history of her biological mother or any family health history on her side.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.